Virginia, 2004

Flood in Virginia, June 14, 2004

June 14, 2004 · NWS RLX · 1 event in 1 county or zone

Downpours, across saturated steep terrain, hit the Oakwood to Short Gap region of the county. Garden and Grassy Creeks flooded, including the smaller tributaries, such as Pistol Branch and Trace Branch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Downpours, across saturated steep terrain, hit the Oakwood to Short Gap region of the county. Garden and Grassy Creeks flooded, including the smaller tributaries, such as Pistol Branch and Trace Branch. Sections of Route 618 were washed out. One unoccupied car was found in the creek. A landslide blocked Route 460 near Short Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 14, 2:40 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 14, 2:40 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR WATCH INFORMATION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT MON JUN 14 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...

335 PM EDT MON JUN 14 2004

TODAY THRU THURSDAY...

WITH FRONT REMAINING IN AREA AND ZONAL FLOW KEEPING UP THERE WILL BE
LITTLE CHANGE TO THE PATTERN OF WARM MOIST AIR AND THE THREAT OF
FLOOD PROBLEMS WHERE TRAINING OCCURS.  HAVE SHOWN A BRIEF BREAK IN
POPS TUESDAY NIGHT AS FRONT SAGS SOUTH.

THURSDAY NIGHT THRU MONDAY...

WHEN WITH THE E/W FRONTAL ZONE FINALLY MOVE S AND WHEN WILL THE
PRECIPITABLE WATER VALUES DROP ?

FRONTAL ZONE IN OUR VICINITY THURSDAY NIGHT...WILL INCREASE POPS FOR
THAT PERIOD.  HOPING THE FRONTAL ZONE SLIPS SOUTH ON FRIDAY...WITH
SOME DRIER AIR MOVING S DURING THE DAY.

NEXT FRONTAL SYSTEM ON SATURDAY...SHOULD HAVE LOWER PRECIPITABLE
WATER TO WORK WITH.  DRYING AGAIN HOPED FOR ON SUNDAY INTO
MONDAY...WITH SOMEWHAT LOWER MAX TEMPERATURES.

AAR + KTB

&&

.PREVIOUS DISCUSSION...

935 AM EDT MON JUN 14 2004

CURRENT FORECAST LOOKS GOOD SO NO UPDATE ANTICIPATED.

&&

.HYDROLOGY...

420 AM EDT MON JUN 14 2004

SOILS ARE WET...ESPECIALLY ACROSS SOUTHERN AND EXTREME NORTHWEST
PORTIONS OF HSA. ANY DEVELOPMENT OF THUNDERSTORMS WILL BE MONITORED
FOR SHORT FUSE FLOOD WATCH AND SMALL STREAM FLOODING.  MOVEMENT LATE
TODAY SHOULD BE FROM ABOUT 270 DEGREES AT ABOUT 20 KNOTS.  IN THE
ABSENCE OF TRAINING...THIS IS JUST FAST ENOUGH TO LIMIT RAINFALL
AMOUNTS.

MANY HEADWATER RIVERS CONTINUE RUNNING ABOVE NORMAL...SUCH AS
HOCKING...MUSKINGUM...WEST FORK...TYGART VALLEY AND LITTLE KANAWHA.

TRM/KF

&&

.AVIATION...

640 AM EDT MON JUN 14 2004

SCATTERED SHOWERS...WITH A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS
THE REGION AROUND 08Z AND HAVE INCREASED IN AREAL COVERAGE.
OCCASIONAL IFR VIS HAS BEEN NOTICED WITH SOME OF THE STRONGER
THUNDERSTORMS ON THE SCOPE THIS MORNING.  OTHERWISE...VFR TO
BORDERLINE MVFR HAS BEEN THE RULE.  AS THE MORNING GOES ON TSRA
ACTIVITY IS EXPECTED TO REMAIN.

FOR THIS AFTERNOON...THUNDERSTORMS WITH GUSTY WINDS AND
MVFR...ISOLATED IFR...CONDITIONS ARE POSSIBLE ALMOST ANYWHERE.  A
BRIEF BREAK FROM THE TSRA ACTIVITY OVERNIGHT...BEFORE A WEAK COLD
FRONT APPROACHES AND SLIDES EASTWARD INTO THE AREA TOWARDS AT THE
END OF THE PERIOD.

KF

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY
FOR ZONES WVZ005>008...WVZ013>016...WVZ018...WVZ024>028...
WVZ033>038...WVZ046>047.

VA...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY
FOR ZONES VAZ003>004.

KY...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY
FOR ZONES KYZ101>103...KYZ105.

OH...FLOOD WATCH FROM 400 PM EDT MONDAY UNTIL MIDNIGHT EDT TUESDAY
FOR ZONE OHZ087.

&&
Hazardous weather outlook, Jun 14, 4:50 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
550 AM EDT MON JUN 14 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
550 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THE THREAT OF THUNDERSTORMS REMAINS IN THE FORECAST.

WITH A VERY MOIST AIR MASS IN PLACE...ANY THUNDERSTORM CAN PRODUCE
LOCALLY EXCESSIVE RAINFALL.  ANY FLOOD WATCHES WILL BE ISSUED AS
WARRANTED BASED MOSTLY ON SHORT TERM TRENDS.  THOSE AREAS THAT HAVE
ALREADY BEEN PRIMED...SOUTHEASTERN OHIO AND SOUTHERN AND WESTERN
VIRGINIA ARE THE AREAS OF PRIMARY CONCERN AS IT WILL TAKE LESS RAIN
TO CAUSE FLOODING PROBLEMS.

MOST OF THE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY AND TONIGHT.  SEVERE THUNDERSTORMS PRODUCE
DAMAGING WINDS OF 58 MPH OR GREATER AND/OR LARGE HAIL.
HOWEVER...EVEN STRONG WINDS OF LESS THAN 58 MPH CAN BRING TREES DOWN
GIVEN SATURATED SOILS.

.DAYS TWO THROUGH SEVEN...

THE THREAT FOR THUNDERSTORMS WILL BE IN AND OUT OF THE FORECAST...AS
DRIER AIR PUNCHES INTO THE REGION...ONLY TO GIVE WAY TO THE VERY
WARM AND HUMID AIR AGAIN.  IF ANYTHING...THE FREQUENT CHANGE IN AIR
MASS ONLY PROVIDES ADDITIONAL OPPORTUNITY FOR HAZARDOUS
WEATHER.

AGAIN...ANY FLOOD WATCHES WILL BE ISSUED AS WARRANTED BASED MOSTLY
ON SHORT TERM TRENDS.  ALSO...THE THREAT FOR SEVERE WEATHER CROPPING
UP AGAIN AT SOME POINT CANNOT BE RULED OUT.  THE AREA IS NOT IN A
SLIGHT RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT...BUT MUCH
OF SOUTHEASTERN OHIO IS IN A SLIGHT RISK FOR SEVERE WEATHER DURING
THE WEDNESDAY THROUGH WEDNESDAY NIGHT TIME FRAME.

TRM/KF

In the hours before

Local storm report, Jun 14, 4:39 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             CHARLESTON              38.35N 81.63W
06/14/2004  1.00 INCH        KANAWHA            WV   OFFICIAL NWS OBS

            ONE INCH HAIL REPORTED AT YEAGER AIRPORT - CRW

0504 PM     TSTM WND DMG     GREENUP                 38.57N 82.83W
06/14/2004                   GREENUP            KY   FIRE DEPT/RESCUE

            TREES DOWN ALONG ROUTE 1 AND ROUTE 2 NEAR GREENUP

0512 PM     HAIL             SOUTH POINT             38.42N 82.57W
06/14/2004  1.00 INCH        LAWRENCE           OH   TRAINED SPOTTER

&&

JSH
Local storm report, Jun 14, 4:48 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             4 SE GALLIA             38.83N 82.52W
06/14/2004  0.88 INCH        GALLIA             OH   CO-OP OBSERVER

            REPORTED BY CO-OP OBSERVER 7 W OF PATRIOT.

&&

JSH
Local storm report, Jun 14, 5:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NEW HAVEN               38.99N 81.97W
06/14/2004  0.88 INCH        MASON              WV   FIRE DEPT/RESCUE

            REPORTED BY NEW HAVEN FIRE DEPARTMENT.

&&

JSH
Local storm report, Jun 14, 5:22 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     NEW HAVEN               38.99N 81.97W
06/14/2004                   MASON              WV   PUBLIC

            LARGE TREE BRANCHES DOWN.

&&

JSH
Local storm report, Jun 14, 5:30 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     POINT PLEASANT          38.85N 82.13W
06/14/2004                   MASON              WV   PUBLIC

            LARGE TREE LIMBS DONE IN POINT PLEASANT.

&&

JSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Buchanan

When
June 14, 5:50 PM EST to 7:30 PM EST
Where
Buchanan forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408908.